DEAR DR. ROACH: Our 37-year-old daughter has Addison's disease. We have had some difficulty trying to regulate her electrolytes and her blood pressure, which is always low, sometimes extremely so. She has known about it for 10 years now. What can one do besides try to stay hydrated to keep the pressure up? Last evening, her blood pressure was 95/58 with a pulse of 88. She is on steroids for life. -- L.M.
ANSWER: Addison's disease is caused by destruction of the part of the adrenal gland that makes cortisone. This leads to a deficiency of that hormone, which is necessary for the body's response to stress, and which also is partially involved in salt and water metabolism.
Adrenal insufficiency is most often caused by autoimmune disease, but rarely it can be caused by tuberculosis or a hemorrhage into the gland. In some cases, the adrenal gland is normal, and it is the pituitary gland or the hypothalamus in the brain that fails to send the signal that hormone is needed.
Cortisone is the steroid most often used for treatment. There are several different families of steroids. Corticosteroids are named after cortisone, which reduces inflammation, increases blood sugar and has complex effects on protein metabolism. Cortisone also has some mineralocorticoid effects, which makes the kidney hold on to sodium and lose potassium. (These steroids are completely different from anabolic steroids, like testosterone, which promote bone and muscle growth.) Under periods of high stress -- say, surgery or serious illness -- people need more cortisone.
A blood pressure of 95/58 is low, but in the normal range for some people. It may have nothing to do with her adrenal insufficiency. However, the difficulty you report with her electrolytes makes me suspect that she may not be getting enough mineralocorticoid. Although some people get enough from the cortisone they take, others need to take additional mineralocorticoid, such as fludrocortisone. Some people can do fine with just taking in some extra salt and water. She should consult with her endocrinologist, or whoever is treating her Addison's disease.
DEAR DR. ROACH: I am a 68-year-old male. In 2004 I had an EBT heart scan, followed by a second two years later due to concerns with high cholesterol. Later I learned of the intensity of the radiation from these treatments. Never at any point in time during the application or process or in the advertisement was the high level of radiation associated with CT scans mentioned. Should not the patient be forewarned about the intensity of radiation with these scans, and shouldn't the advertisers be made to include a warning about the increased cancer risk from these intense radiation treatments? -- G.W.S.
ANSWER: Radiation is a potential harm from any procedure using X-rays, including a CT scan. This is not true of an MRI (which uses magnetic waves) or ultrasound or sonogram (those use sound waves). I wouldn't describe the dose of radiation as "high": For a calcium score heart scan, it's about 3 mSv (millisievert, the standard unit for radiation dosage), which is equivalent to roughly 30 chest X-rays. You get the equivalent of a chest X-ray's radiation every 10 days from natural sources, such as cosmic rays and radioactive decay from naturally occurring building compounds.
A CT scan of the abdomen and pelvis is about 20 mSv. The risk of developing a cancer from the radiation due to imaging procedures is very small, but I can't say it's zero. Medical tests should be obtained only when there is a good chance of changing treatment based on results.
Men getting radiation treatment for prostate cancer might get 50,000 mSv, 2,500 times the dose of your scan. This high dose is associated with perhaps a 5 percent chance of developing a cancer due to radiation over 25 years.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2017 North America Syndicate Inc.
All Rights Reserved
Join the Discussion
paNOW is happy to provide a forum for commenting and discussion. Please respect and abide by the house rules: Keep it clean, keep it civil, keep it truthful, stay on topic, be responsible, share your knowledge, and please suggest removal of comments that violate these standards. See full commenting rules.